Second meningitis death linked to clinic shots

The Associated Press
Thursday June 14, 2001

WALNUT CREEK — A second death has been linked to a contaminated batch of meningitis shots, and officials say up to 60 people may have been injected with the tainted cortisone solution. 

An elderly man who received a shot mixed at Doc’s Pharmacy in Walnut Creek died last week after contracting meningitis.  

Autopsy results reveal the man died from the spinal injection, said Dr. Wendel Brunner, director of public health for Contra Costa County. 

A 47-year-old Concord man also died from meningitis, a swelling of the brain and spinal cord, May 30, 24 hours after receiving a shot for lower back pain. 

Health officials have said the medicine was contaminated with the bacteria that causes meningitis when Doc’s Pharmacy prepared it in less than sterile conditions. 

Twelve people have been hospitalized for serratia infections linked to the tainted medication.  

Four of those patients contracted serratia meningitis, including the two who died, and a fifth patient contracted a serratia infection of the blood.